(800) 973-1540

What can help neck pain after chemo treatments?

1 answer | Last updated: Apr 21, 2010
64px-hh6b80fd52d1
Q
A fellow caregiver asked...
My mom is on 2nd chemo treatment. The day after her treatments she complains of terrible neck pain. It lasts for a couple of days. Is this a side effect from the chemo? What can help?
 

Answers
Caring.com User - Bonnie Bajorek Daneker
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Bonnie Bajorek Daneker is author and creator of the The Compassionate Caregiver's Series, which includes "The Compassionate Caregiver's Guide to Caring for Someone...
50% helpful

This kind of pain is not usually associated with chemotherapy, but my father had this as well. We found, strangely enough, that it was the positioning of the pillows in See also:
How Blood Test Results Can Affect Chemotherapy

See all 200 questions about Chemotherapy
the bed (as he was receiving chemo and watching TV) that gave him cramping the next day. When we moved him to an adjustable chair, he had no longer had the pain. Infusion rooms should have a variety of setups for the patient, so ask for a different chair or bed to see if that makes a difference for your mom.

Another cause could be stress, as people often carry stress and tension in their neck, shoulders, and upper back. Offer her a small massage in the area and see if that helps, and make use of the social workers or nurses if she needs someone else to talk to.

Lastly, you might try an over-the-counter pain reliever that would take care of the pain. Make sure her medical professionals know what else she's taking and they approve of your choice of medications. If you find that these solutions don’t work and the pain continues for several weeks, it may be a sign of something more serious, so talk with your oncologist about it.

 

 
Ask a question Ask a question | Add an answer Add an answer